Alert archive / Alabama / River Flood Warnings in 2024

River Flood Warning 39, NWS Birmingham, AL

September 25, 2024Elmore County, Macon County, Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at Sep 25, 2024, 10:50 AM CDT for Elmore County, Macon County, Montgomery County, Alabama. It took effect at Sep 27, 2024, 6:18 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Sep 25, 2024, 10:50 AM CDT (15:50 UTC)
In effect from
Sep 27, 2024, 6:18 AM CDT
Expired
Sep 26, 2024, 9:46 AM CDT
In force
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Elmore County, AL, Macon County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 17 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tallapoosa River at Milstead (MILA1). The gauge peaked at 7.93 ft at Sep 27, 2024, 12:00 AM CDT.

actionminormoderate204009/2509/2609/27
Action stage
15 ft
Minor stage
40 ft
Moderate stage
46 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02419500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

906 
WGUS44 KBMX 251550
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
1050 AM CDT Wed Sep 25 2024

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama...

  Tallapoosa River At Milstead affecting Macon, Montgomery and 
  Elmore Counties.

.Heavy rainfall expected from an approaching cold front, and 
eventually Hurricane Helene, will create a significant rainfall 
event over the next 72 hours across the Tallapoosa Basin. This 
expected rainfall will allow for rises along the Tallapoosa River 
Basin basin and a flood warning is now in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

The next statement will be issued late tonight, or sooner if 
conditions warrant.


&&

ALC051-087-101-260700-
/O.NEW.KBMX.FL.W.0039.240927T1118Z-240928T1621Z/
/MILA1.1.ER.240927T1118Z.240927T1800Z.240928T0420Z.NO/
1050 AM CDT Wed Sep 25 2024

...FLOOD WARNING IN EFFECT FROM FRIDAY MORNING TO LATE SATURDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Tallapoosa River at Milstead.

* WHEN...From Friday morning to late Saturday morning.

* IMPACTS...At 15.0 feet, Overflow of pasture lands occurs. Cattle 
  may need to be moved if higher stages are forecast.
  At 25.0 feet, Considerable low land flooding occurs. Livestock 
  should be moved to higher ground.
  At 40.0 feet, Extensive flooding of pasture lands in the area 
  occurs.
  At 46.0 feet, Flooding of some roads in the area begins. 

* ADDITIONAL DETAILS...
  - At 10:30 AM CDT Wednesday the stage was 2.4 feet.
  - Forecast...The river is expected to rise above flood stage
    Friday morning to a crest of 42.8 feet early Friday
    afternoon. It will then fall below flood stage late Friday
    evening.
  - Flood stage is 40.0 feet.


&&

LAT...LON 3247 8584 3243 8588 3239 8609 3244 8609
      3246 8591 3248 8587


$$

88
2 follow-up statements
864 
WGUS84 KBMX 260043
FLSBMX

Flood Statement
National Weather Service Birmingham AL
743 PM CDT Wed Sep 25 2024

...The Flood Warning continues for the following rivers in Alabama...

  Tallapoosa River At Milstead affecting Montgomery, Macon and 
  Elmore Counties.

.Heavy rainfall expected from an approaching cold front, and 
eventually Hurricane Helene, will create a significant rainfall 
event over the next 48 hours across the Tallapoosa Basin. This 
expected rainfall will allow for rises along the Tallapoosa River 
Basin basin and a Flood Warning is now in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

The next statement will be issued Thursday morning, or sooner if 
conditions warrant.


&&

ALC051-087-101-261545-
/O.EXT.KBMX.FL.W.0039.240927T1930Z-240928T1400Z/
/MILA1.1.ER.240927T1930Z.240928T0000Z.240928T0200Z.NO/
743 PM CDT Wed Sep 25 2024

...FLOOD WARNING NOW IN EFFECT FROM FRIDAY AFTERNOON TO LATE 
SATURDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Tallapoosa River at Milstead.

* WHEN...From Friday afternoon to late Saturday morning.

* IMPACTS...At 40.0 feet, Extensive flooding of pasture lands in the 
  area occurs.

* ADDITIONAL DETAILS...
  - At 7:30 PM CDT Wednesday the stage was 5.9 feet.
  - Forecast...The river is expected to rise above flood stage
    early Friday afternoon to a crest of 41.2 feet Friday
    evening. It will then fall below flood stage late Friday
    evening.
  - Flood stage is 40.0 feet.


&&

LAT...LON 3247 8584 3243 8588 3239 8609 3244 8609
      3246 8591 3248 8587


$$

12/Robinson
431 
WGUS84 KBMX 261446
FLSBMX

Flood Statement
National Weather Service Birmingham AL
946 AM CDT Thu Sep 26 2024

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Tallapoosa River At Milstead affecting Elmore, Macon and 
  Montgomery Counties.

.Continuous, and at times, heavy rainfall is expected from Hurricane 
Helene over the next 24 to 36 hours across the Tallapoosa Basin. This
expected rainfall will allow for rises along the Tallapoosa River 
Basin basin. At this time, the updated projected rainfall amounts 
and upstream releases are not expected to be enough to push the 
Milstead area into flood. However, significant rises are still 
expected along this segment of the river.

ALC051-087-101-261600-
/O.CAN.KBMX.FL.W.0039.240927T1930Z-240926T1446Z/
/MILA1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
946 AM CDT Thu Sep 26 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Tallapoosa River At Milstead.

* ADDITIONAL DETAILS...
  - At 9:30 AM CDT Thursday the stage was 3.1 feet.
  - Forecast...The river is expected to rise to a crest of 33.6
    feet early Saturday afternoon.


&&

LAT...LON 3247 8584 3243 8588 3239 8609 3244 8609
      3246 8591 3248 8587


$$

88

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Sep 25, 6:53 AM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 25, 6:53 AM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
653 AM CDT Wed Sep 25 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 337 AM CDT WED SEP 25 2024

A pre-frontal trough is currently moving toward I-65 this morning
with a cold front nearing the Alabama line from the northwest.
Rainfall has decreased a touch along the first boundary, but
additional showers and storms have developed in Mississippi ahead of
the front and will sweep through the area this morning. This area
will likely expand into the southeast during the afternoon ahead of
the boundary. There is a small chance of seeing a severe storm or
two with damaging winds and a brief tornado possible through the
afternoon. As we move through tonight, we will see the influx of
moisture from the outer stretch of Helene. This will increase shower
activity in the east and spread northward through the night. Showers
will continue through the night and into the day Thursday, well
ahead of the center of the storm. We will see some substantially high
rainfall totals across the east well ahead of the storm. Localized
flooding may occur in the east. Therefore, a flash flood watch is in
effect.

The center of Helene is forecast to arrive onshore around sunset
Thursday night. Current forecast keeps the area on the west edge of
the storm, so tornadoes should not be an issue. With the current
track, our tropical wind gusts have increased and we now have a 30
to 40 percent chance at seeing tropical force winds in the
southeastern area. If these numbers increase with the next update or
two, we will have to consider a tropical storm watch for a few
counties. At minimum a wind advisory will be needed overnight
Thursday night into Friday morning, but still too early for that.
The biggest impact through Friday morning will be the copious amounts
of rain in the east. If you live in flood prone areas in the east,
you need to make plans now on what you need to do.

16

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 337 AM CDT WED SEP 25 2024

Helene is expected to weaken to a tropical depression by Friday
morning and then quickly becomes absorbed into the larger-scale cut-
off low by Friday evening. There will be some wrap-around rainfall
across the northern half of Central AL during the day on Friday
before dry air gets wrapped in, decreasing the footprint of rainfall
around the cut-off low Saturday through Sunday. This cut-off low
persists over the region through at least Monday before shifting to
our east Monday night into Tuesday. I won't completely rule out some
lingering shower activity under the closed upper level low over the
weekend, but most guidance keeps the area rain-free, so my
confidence to mention any rain chances is too low right now, but
it's something we'll need to watch for in the next few days.

25/Owen

&&

.AVIATION...
(12Z TAFS)
Issued at 646 AM CDT WED SEP 25 2024

A slow-moving pre-frontal trough will continue to move slowly
southeastward today. Highest rain probabilities will be across
TCL/BHM/EET/ANB/ASN through the morning, shifting to MGM/ANB by
the afternoon. MVFR cigs are also expected to develop late morning
and may temporarily drop to IFR. Winds will be light through the
morning, becoming northeasterly to easterly at 4 to 7 kts after
15z. Even lower ceilings are expected late in the period but
focused on the short term lines to keep the TAF from being to
verbose.

16

&&

.FIRE WEATHER...

Increasing rain chances expected today through Thursday as a frontal
boundary stalls across the area. Tropical moisture builds into the
area ahead of the potential tropical cyclone today through Friday
keeping Min RHs 60-70%+. Winds increase substantially on Thursday as
the tropical system approaches. Gusts could exceed 30mph in the
eastern half of Central AL.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     78  66  73  62 /  80  70  90  90
Anniston    78  67  75  65 /  80  80 100  90
Birmingham  78  66  74  64 /  80  60  80  80
Tuscaloosa  78  65  78  64 /  80  40  60  60
Calera      79  67  76  65 /  70  60  80  80
Auburn      80  70  76  65 /  90  90 100  90
Montgomery  84  70  76  65 /  90  90  90  80
Troy        82  70  74  64 /  90  90 100  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 1 PM CDT this afternoon through Friday morning
for the following counties: Barbour-Bullock-Calhoun-Chambers-
Cherokee-Clay-Cleburne-Coosa-Elmore-Etowah-Lee-Macon-Montgomery-
Pike-Randolph-Russell-St. Clair-Talladega-Tallapoosa.

&&

SHORT TERM...16
LONG TERM....25
AVIATION...16
Hazardous weather outlook, Sep 25, 4:52 AM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
452 AM CDT Wed Sep 25 2024

ALZ011>015-017>050-261300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
452 AM CDT Wed Sep 25 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms are possible between 10 am and 4 pm today.
Damaging winds up to 60 mph and a brief tornado are possible
generally in the southeastern half of Central Alabama.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rainfall associated with an approaching tropical system may
lead to flooding for portions of the eastern half of Central Alabama
Thursday through early Friday. Gusty winds will also be possible
Thursday through early Friday with wind gusts 30-40 mph possible in
the eastern half of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Today through early Friday.

In the hours before

Special weather statement, Sep 25, 9:33 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
933 AM CDT Wed Sep 25 2024

ALZ019-021-251500-
Calhoun AL-Cleburne AL-
933 AM CDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CALHOUN AND
SOUTHERN CLEBURNE COUNTIES THROUGH 1000 AM CDT...

At 933 AM CDT, Doppler radar was tracking a strong thunderstorm near
Delta, or 9 miles southeast of Oxford, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Heflin, Edwardsville, Abernathy, Lake Cleburne, Hollis Crossroads,
Chalafinnee, Choccolocco, and Camp Sequoyah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3349 8559 3350 8577 3352 8581 3377 8566
      3366 8539
TIME...MOT...LOC 1433Z 216DEG 24KT 3353 8568

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:59 PM CDTFlood WatchBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more57 hr
Sep 25, 9:33 AM CDTSpecial Weather StatementBMXCleburne27 min
Sep 25, 10:17 AM CDTTropical Storm WarningBMXBarbour, Bullock, Chambers, Cherokee, Cleburne, Lee and 4 more42 hr
Sep 25, 10:43 AM CDTRiver Flood WarningBMXElmore, Montgomery34 hr
Sep 25, 10:46 AM CDTRiver Flood WarningBMXChambers, Randolph, Tallapoosa34 hr
Sep 25, 1:21 PM CDTAreal Flood AdvisoryBMXMontgomery54 min
Sep 25, 1:38 PM CDTAreal Flood AdvisoryBMXChambers, Lee3 hr
Sep 25, 2:08 PM CDTSpecial Weather StatementBMXBullock37 min
Sep 25, 2:51 PM CDTSpecial Weather StatementBMXBarbour39 min
Sep 25, 3:01 PM CDTFlash Flood WarningBMXChambers, Lee3 hr
Sep 25, 3:38 PM CDTSpecial Weather StatementBMXRussell52 min
Sep 25, 3:49 PM CDTWind AdvisoryBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 26 more54 hr

Nearby

River Flood Warnings in Alabama, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.